Alefacept Therapy for Nephrogenic Systemic Fibrosis: A Case Series
August 2011 | Volume 10 | Issue 8 | Case Reports | 922 | Copyright © August 2011
Nephrogenic systemic fibrosis (NSF) is a recently described systemic fibrosing disorder that develops in the setting of renal insufficiency. Exposure to gadolinium has been implicated in its development. While the primary manifestations are cutaneous, systemic fibrosis can also occur. Several anecdotal reports of successful treatment have been reported, but there is no consistently efficacious therapy. We report the improvement or stabilization of cutaneous disease in three patients with NSF using alefacept therapy.
J Drugs Dermatol. 2011;10(8):922-924.
Nephrogenic systemic fibrosis (NSF) is a recently described
systemic fibrosing disorder that develops in the setting of renal insufficiency. The primary manifestations are cutaneous, and include progressive, often symmetric, indurated plaques and joint immobility. Fibrosis of systemic organs can also occur. Recently, gadolinium exposure has been identified in affected skin from patients with NSF and thus has been implicated in its development.1 There is no consistently efficacious treatment for NSF; anecdotal
cases of successful treatments have been reported with extracorporeal photophoresis, UV-A1, PUVA and imatinib.2-7 Recently, the use of rapamycin in a patient with NSF also produced rapid clinical improvement.8
We report improvement or stabilization of disease in three patients
with NSF using alefacept, an fusion protein that blocks the T-cell / antigen-presenting cell interaction.
Patient 1. A 59-year-old Caucasian man with end stage renal disease (ESRD) on dialysis presented with a six-month history
of progressively thickening skin over his arms and legs. On examination, indurated plaques were present on the arms, dorsal hands and lateral thighs. The range of motion was limited
in the fingers and knees, which resulted in the need for a wheelchair. A skin biopsy from the right thigh demonstrated increased dermal cellularity, mucin by colloidal iron stains, and fibrosis extending from the mid-reticular dermis into the fascia, changes consistent with NSF. Treatment with prednisone (60 mg daily) and mycophenolate mofetil (1,500 mg bid) for four weeks was without effect.
Alefacept 15mg weekly and physical therapy were added. After four weeks, there was skin softening and increased joint mobility.
Prednisone was tapered and mycophenolate mofetil was discontinued. After the fifth injection, he could ambulate with a cane. Alefacept was discontinued after eight injections due to a pseudomonas infection, likely secondary to peritoneal dialysis
contamination and not thought related to the alefacept. Hemodialysis was initiated and the patient's NSF progressively worsened, and alefacept was not resumed. Two months after his last dose, he had a stroke and was admitted for pneumonia.
His hospital course was complicated by bleeding duodenal ulcers unresponsive to treatment, and he died soon after admission
from gastrointestinal hemorrhage. The patient's prior gadolinium exposure was unknown.
Patient 2. A 74-year-old African-American man with ESRD on hemodialysis presented with a four-week history of rapidly progressive skin thickening of the thighs and trunk. Physical
examination revealed large areas of indurated plaques on the trunk extending to both lateral thighs. A skin biopsy from the right flank revealed dermal mucin extending to the